Sunday, May 3, 2015

FDA warns about the numbing ingredient in Orajel

The FDA has released a report warning parents against using over-the-counter medications containing benzocaine, including Baby Orajel, for teething infants & toddlers.  Benzocaine can possibly cause a condition called methemoglobinemia, where the blood doesn't carry as much oxygen as normal.

The FDA report states...
"Signs and symptoms of methemoglobinemia may include:

- Pale, gray or blue colored skin, lips, and nail beds
- Shortness of breath
- Fatigue
- Confusion
- Headache
- Lightheadedness
- Rapid heart rate



Symptoms of methemoglobinemia usually appear within minutes to one or two hours after using benzocaine gels or liquids. Methemoglobinemia can occur after the first time a person uses benzocaine, or after using a benzocaine product multiple times." 



The FDA recommends that parents of children under two years old stop using products containing benzocaine  - see a list of products here.  (If you are going to use these products, be sure to use them as sparingly as possible, and keep an eye out for any symptoms or changes in your baby's behavior.)

Instead you can use teething rings and toys that have been chilled in the fridge.  Or homeopathic remedies that don't contain benzocaine, such as Camilia Homeopathic Teething Liquid

No comments:

Post a Comment